Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 271, NWS Shreveport, LA

June 28, 2019Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 28, 2019, 3:26 PM CDT for Union County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2019, 3:26 PM CDT (20:26 UTC)
Expired
Jun 28, 2019, 4:15 PM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, AR

The radar

The Shreveport radar (KSHV), 141 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:05 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 1:05 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
105 PM CDT Fri Jun 28 2019

.AVIATION...

Scattered showers and thunderstorms are expected to develop across
much of the area later today, and into the period tomorrow. Most
sites will experience predominant VFR conditions throughout this
TAF period, but it's worth noting the potential for reduced
visibility later this afternoon with some of these heavier
thunderstorms, particularly at our eastern sites such as KELD and
KMLU, where storms appear more likely. These areas can also
expect a brief wind change from the north as the storms move
through. We will monitor sites for this potential, and make
adjustments as necessary. Pilots can also expect winds to shift to
a southerly direction as these showers and storms move through
the area past 29/13z. /44/

&&

.PREV DISCUSSION... /issued 1008 AM CDT Fri Jun 28 2019/

UPDATE...

The majority of the overnight forecast package remains unchanged.
After reviewing observations and trends this morning, the only big
adjustments made to the package were PoP adjustments in a few
places. This upper level through continues to retrograde, with
storms already on the radar for most our neighbors to the east.
This activity may reach our eastern zones as early as 18z (1 PM).
With plenty of instability to work with, some of these storms may
still reach severe levels, but widespread severe weather is not
expected. The concern still remains regarding downburst potential
headed into this afternoon. Instability values and dry air aloft,
coupled with the weak shear present, all support the idea that some
of the stronger storms this afternoon will have the potential to
produce downburst wind damage with their decaying updrafts. /44/

PREV DISCUSSION... /issued 401 AM CDT Fri Jun 28 2019/

SHORT TERM.../Today through Saturday/

An upper trough over Northern Mississippi will continue to slowly
retrograde towards the ArkLaTex today and Saturday. Combined with
ascent from the trough, daytime heating should provide more than
enough instability for scattered to widespread convection this
afternoon, especially over Southern Arkansas and Northern
Louisiana. If an MCS develops over the ArkLaMiss region, the cold
pool from this complex could push an outflow boundary south and
southwest across our area (similar to what happened over
Mississippi on Thursday) resulting in additional convection over
Western Louisiana and portions of East Texas. Much of this
activity will be diurnally-driven and should gradually dissipate
during the evening hours. It is interesting to note that several
models maintain at least scattered convection overnight tonight
and into Saturday as the upper trough begins to move overhead.
While a couple of isolated showers or thunderstorms cannot be
ruled out, increasing convective inhibition during the nighttime
hours will be difficult to overcome. Therefore, only slight chance
to low-end chance PoPs were carried during the nighttime hours,
mainly along and south of Interstate 30. A similar situation is
expected to unfold on Saturday. However, convective coverage will
likely be greater across the entire area, and development may
occur a few hours earlier since the upper trough will be directly
overhead.

Deep layer shear will not be very supportive for organized severe
storms today or Saturday. However, conditions are quite supportive
for downbursts, which is also suggested by an abundance of
inverted-V forecast soundings from around the region. These
downbursts may produce marginally severe straight-line wind gusts
at times. Any storm that develops, especially storms with tall
updrafts, will have the potential for downburst activity.

CN

LONG TERM.../Saturday Night through Thursday Night/

Upper-trough across the ArkLaTex to retrograde west on Saturday
night eventually settling across central Texas by midweek.
Instability associated with upper-trough combined with southwest
flow aloft will allow for partly to mostly cloudy skies through
Wednesday. Additionally, diurnally driven scattered showers and
thunderstorms expected each afternoon, diminishing around sunset.
Temperatures to range from highs around 90 with lows in the lower
70s through much of the extended forecast period.

Latest forecast models are hinting at an upper-ridge building across
the region by Independence day allowing temperatures to nudge up a
couple of degrees and possibly limiting afternoon convection,
especially across portions of northeast Louisiana and southern
Arkansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  72  88  70  88 /  20  50  30  40
MLU  70  89  71  90 /  30  50  30  40
DEQ  72  88  69  88 /  10  40  20  30
TXK  71  87  70  87 /  20  50  20  30
ELD  71  87  69  90 /  30  50  20  40
TYR  72  86  69  87 /  10  40  30  40
GGG  72  87  69  88 /  20  50  30  40
LFK  72  88  70  89 /  20  40  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/09/44
Hazardous weather outlook, Jun 28, 12:56 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1256 PM CDT Fri Jun 28 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1256 PM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible today through early this
evening with the best chances across northeast Louisiana and
southern Arkansas. Thunderstorm coverage should gradually
diminish this evening as daytime heating wanes, but some isolated
storms could continue overnight. Strong gusty winds and brief,
locally heavy rainfall will be possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered afternoon showers and thunderstorms will be possible
through Thursday, mainly during peak daytime heating. The stronger
storms may produce gusty winds and brief, locally heavy rainfall.
Localized flash flooding could occur with any slow moving storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Special weather statement, Jun 28, 2:44 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
244 PM CDT Fri Jun 28 2019

LAZ014-021-022-282030-
Caldwell LA-La Salle LA-Ouachita LA-
244 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...NORTHERN LA SALLE AND
SOUTHEASTERN OUACHITA PARISHES UNTIL 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buckner to near Wisner. Movement was
southwest at 25 mph.

Wind gusts in excess of 40 mph will be possible with these storms.

Locations impacted include...
Columbia, Jena, Olla, Clarks, Grayson, Midway, Urania, Tullos,
Spaulding, Bosco, Riverton, Standard, Kelly and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 9193 3206 9191 3201 9189 3193 9190
      3193 9201 3153 9201 3184 9234 3190 9231
      3219 9231 3240 9201 3228 9203 3227 9199
      3223 9201 3221 9199 3219 9201 3220 9198
      3217 9198 3216 9190 3210 9187
TIME...MOT...LOC 1944Z 043DEG 24KT 3232 9200 3195 9159

50
Special weather statement, Jun 28, 3:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
300 PM CDT Fri Jun 28 2019

ARZ073-282045-
Union AR-
300 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 345 PM
CDT...

At 300 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hilo to near Ingalls. Movement was south
at 15 mph.

Pea size hail and winds in excess of 35 mph will be possible with
these storms.

Locations impacted include...
Huttig, Strong, Lapile, Urbana, Lawson, Felsenthal, New London and
Pigeon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3301 9219 3320 9260 3333 9250 3332 9246
      3329 9247 3327 9244 3328 9238 3330 9236
      3326 9232 3328 9230 3326 9229 3325 9223
      3321 9222 3321 9218 3316 9217 3316 9211
      3309 9213 3303 9211 3303 9209 3301 9207
TIME...MOT...LOC 2000Z 016DEG 12KT 3344 9228 3339 9220

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:06 PM CDTSpecial Weather StatementSHVBienville39 min
Jun 27, 8:09 PM CDTSpecial Weather StatementSHVLincoln36 min
Jun 27, 8:23 PM CDTSpecial Weather StatementSHVUnion37 min
Jun 28, 2:44 PM CDTSpecial Weather StatementSHVCaldwell, LaSalle46 min
Jun 28, 3:34 PM CDTSpecial Weather StatementSHVAvoyelles26 min
Jun 28, 4:05 PM CDTSpecial Weather StatementSHVUnion40 min
Jun 28, 4:44 PM CDTSpecial Weather StatementSHVLincoln, Union46 min
Jun 28, 4:49 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union20 min
Jun 28, 5:14 PM CDTSpecial Weather StatementSHVBienville46 min
Jun 28, 6:26 PM CDTSpecial Weather StatementSHVBienville, Red River34 min
Jun 28, 6:36 PM CDTSpecial Weather StatementSHVNatchitoches39 min
Jun 28, 3:00 PM CDTSpecial Weather StatementSHVUnion45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.